World Benzodiazepine Awareness Day 2017 was celebrated earlier this week on July 11th. The organization recommends that everyone should watch and share this short informative video: The risks of taking benzodiazepines (Klonopin, Xanax, Ativan) as prescribed. It could save your life or the life of someone you know.
This is what W-BAD shares about benzodiazepines and Z-drugs that are used as prescribed:
Benzodiazepines (Xanax, Klonopin, Ativan, Valium, Librium, and others) as well as Z-drugs (Ambien, Lunesta and others), which are similar, have the most debilitating withdrawal reactions in all of medicine.
This happens in regular, everyday people who are taking the medications exactly as their doctor prescribed. It also happens to people on what they think are “low doses” and is not just a “high dose” problem. This happens because the prescribing guidelines for this class of drug recommend short-term use only (less than 2-4 weeks), yet doctors are prescribing them for much longer. Even worse, these unsuspecting patients are given no warning (or informed consent) by their doctor about these risks and dangers before taking the prescription past the recommended timeline. The patients think the drugs are “safe” because they are prescribed when they are actually quite dangerous medications that are capable of inflicting sometimes severe and life-threatening withdrawal syndromes which are known, for some people, to persist for many years.
W-BAD shares these stats about how common it is to see physical dependence, adverse effects, and withdrawal:
Experts and studies estimate that as many as 60% of people taking benzodiazepines for more than the recommended 2-4 week time period will develop physical dependence, adverse effects, and withdrawal
60% is actually a conservative percentage, as some other sources indicate that “50-80% of people regularly taking benzodiazepines (even in ‘low dose’) for longer than a few months will develop a physical tolerance to the drug and become dependent, resulting in difficulty stopping benzodiazepines because of withdrawal symptoms”.
30% of long-term users will experience severe withdrawal or adverse effects which may include seizures, hallucinations, psychosis, akathisia, and sometimes suicide or death (people are especially at risk for severe withdrawal if they over-rapidly taper or cold-turkey their benzodiazepine/Z-drug).
The tapers to discontinue these medications, once you’ve taken them past 2-4 weeks and depending on dose, can last many months or years. I see this all the time in my practice.
About 10-15% of people who withdraw will develop a protracted withdrawal syndrome which can potentially persist for many years (there are anecdotal reports of it persisting up to five, seven, and even ten years post-cessation.). Others, even after a slow, gradual reduction of the benzodiazepine or Z-drug will experience withdrawal that lasts for up to 18 months post-cessation.
Physical dependence is a physical condition, a state of adaptation in the body caused by chronic use of a tolerance forming drug, in which abrupt or gradual drug withdrawal causes withdrawal.
When someone becomes physically dependent to benzodiazepines (or Z-drugs), they are also at risk for developing tolerance. With benzodiazepines/Z-drugs, specifically, when the receptors in the brain become adapted or accustomed to the action of the original dose of BZ, more of the drug is needed in order for the desired therapeutic effect (or the original effect at the original dose) to be achieved. This means that the drug loses its effectiveness and the person taking it can begin to experience withdrawal symptoms while still taking the prescribed dose of the drug.
It’s very unfortunate that some of the very same symptoms that are trying to be addressed by these medications are now amplified or seen for the first time:
Some common symptoms of tolerance include increasing anxiety, panic attacks, development of agoraphobia for the first time, interdose withdrawal (withdrawal symptoms emerging in between doses), as well as a plethora of other physical/neurological/psychological symptoms.
Visit the website World Benzodiazepine Awareness Day to learn more and to get involved:
By spreading the word about taken-as-prescribed benzodiazepine risks, harms, and dangers, W-BAD (World Benzodiazepine Awareness Day) hopes to bring awareness to the general public and the medical community about this problem before more people are needlessly harmed. Please help share this video with everyone you know and, together, we can prevent more victims of iatrogenic (caused by medicine) dependence, withdrawal, and injury from prescribed benzodiazepines and Z-drugs.
There are some heartbreaking stories on the Facebook page (an excellent resource) :
- W-BAD volunteer Jan Elle bravely shares some details of her cold-turkey benzo withdrawal in this video as she recovers from the Protracted Withdrawal Syndrome
- Jennifer Fritzler-Krueger was struggling really badly through withdrawal and major brain fog but shared her story via video anyway
W-BAD acknowledges Professor Malcolm H. Lader for guiding them in providing information that appears throughout the website and in handout materials. Prof. Lader first described benzodiazepine withdrawal syndrome as a potential brain injury in the scientific literature, and also campaigned around the world to get everyone from politicians to royalty to listen.
Here is some guidance with slow tapering protocols from W-BAD (and never stop cold-turkey).
For additional resources this is the blog post I published last year: World Benzodiazepine Awareness Day – say NO to Benzodiazepines for anxiety!
Awareness and nutrition solutions
I do love that this awareness is being created. It is so needed for those who are prescribed these medications and currently taking them, for anyone who may consider a future prescription, and for everyone in the medical profession, as well as all integrative and functional medicine practitioners and nutritionists.
All this awareness creates the perfect opportunity to offers nutrition solutions too, so we can address:
- the initial root cause/s of your anxiety which led to your prescription of this medication to start with
- the anxiety you now experience even through you were prescribed these medications for something else (such as pain)
- your current biochemistry and nutritional status to facilitate an easier taper from the benzodiazepine with the least withdrawal effects
- your current biochemistry and nutritional status so you don’t get anxiety in the future, once you have completed the taper
And if you are considering a benzodiazepine prescription in the future you are now informed about the dangers and have nutritional resources too.
When I am working with someone who has been prescribed a benzodiazepine, I get them nutritionally stable BEFORE they even consider a benzodiazepine taper.
I use amino acids like GABA and tryptophan, melatonin and niacinamide to make the taper easier and so we can balance brain chemistry before tapering and then during the taper (all under the supervision of the prescribing doctor and using the Ashton taper protocol).
Dr. Jonathan Prousky, talks about his success with benzodiazepine tapers on a prior Anxiety Summit interview – using melatonin, niacinamide, Neurapas Balance, rhodiola and GABA.
There is also a big focus on diet (real food/often a Paleo diet, no additives, organic, healthy fats, no gluten, no sugar, no caffeine, quality grass-fed/wild protein), addressing high cortisol if needed, addressing low zinc, low iron, low vitamin B6, low B12 and looking at gut health. Lifestyle and stress reduction is important and we look at and address all possible 60+ underlying factors/causes.
This is all covered in detail in my book “The Antianxiety Food Solution” (on amazon here) The basics plus advanced topics (like fluoroquinolone antibiotic issues when on benzodiazepines and more) are also addressed on the Anxiety Summits.
I feel very strongly about providing this nutritional support and sharing how helpful it is because organizations like W-BAD and Benzobuddies.org (as much as love them) advocate for no nutrient support suggesting it won’t help or could make symptoms worse. I will admit that some people who are tapering are very sensitive and in these situations very very tiny amounts (as small as a pinch in some instances) of some of the nutrients may be a better option, always only doing one thing at a time to make sure it’s helping and not making symptoms worse, and doing functional medicine tests. Using essential oils, light therapy, gentle detox, Heartmath and yoga are wonderful to start with, in conjunction with all the diet changes.
Please share your benzodiazepine story and what has helped you taper more easily and recover.
If you’re a practitioner please share what approaches you have used to help your clients or patients taper more easily.